Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 2020, 9:54 PM EDT for Calhoun County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2020, 9:54 PM EDT (01:54 UTC)
- Expired
- Jun 26, 2020, 11:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 7:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
008 WUUS53 KGRR 270154 SVRGRR MIC025-270300- /O.NEW.KGRR.SV.W.0048.200627T0154Z-200627T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 954 PM EDT Fri Jun 26 2020 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Calhoun County in south central Michigan... * Until 1100 PM EDT. * At 953 PM EDT, a severe thunderstorm was located near Galesburg, or 9 miles east of Kalamazoo, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Albion... Marshall... Battle Creek... Homer... Union City... Burlington... Level Park-Oak Park... Brownlee Park... Marengo... Athens... Tekonsha... Pine Creek... Bedford... Ceresco... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4242 8530 4242 8472 4207 8471 4207 8529 TIME...MOT...LOC 0153Z 266DEG 44KT 4225 8541 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ TJT
3 follow-up statements
993 WWUS53 KGRR 270220 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 1020 PM EDT Fri Jun 26 2020 MIC025-270300- /O.CON.KGRR.SV.W.0048.000000T0000Z-200627T0300Z/ Calhoun MI- 1020 PM EDT Fri Jun 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR CENTRAL CALHOUN COUNTY... At 1019 PM EDT, a severe thunderstorm was located near Marshall, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Albion... Marshall... Battle Creek... Homer... Brownlee Park... Marengo... Ceresco... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4242 8517 4242 8472 4215 8471 4215 8515 TIME...MOT...LOC 0219Z 262DEG 43KT 4231 8498 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ HOVING
409 WWUS53 KGRR 270246 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 1046 PM EDT Fri Jun 26 2020 MIC025-270300- /O.CON.KGRR.SV.W.0048.000000T0000Z-200627T0300Z/ Calhoun MI- 1046 PM EDT Fri Jun 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR NORTHEASTERN CALHOUN COUNTY... At 1045 PM EDT, a severe thunderstorm was located 9 miles northwest of Jackson, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Albion... Marshall... Homer... Marengo... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4242 8496 4242 8472 4215 8471 4215 8495 TIME...MOT...LOC 0245Z 266DEG 44KT 4233 8455 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ HOVING
400
WWUS53 KGRR 270258
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1058 PM EDT Fri Jun 26 2020
MIC025-270308-
/O.EXP.KGRR.SV.W.0048.000000T0000Z-200627T0300Z/
Calhoun MI-
1058 PM EDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY
WILL EXPIRE AT 1100 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
south central Michigan.
LAT...LON 4242 8496 4242 8472 4215 8471 4215 8495
TIME...MOT...LOC 0258Z 266DEG 44KT 4234 8439
$$
HOVINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:31 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 26, 7:31 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 731 PM EDT Fri Jun 26 2020 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 329 PM EDT Fri Jun 26 2020 - Severe storms possible this evening - Warm and mostly dry next week && .DISCUSSION...(This evening through next Friday) Issued at 329 PM EDT Fri Jun 26 2020 -- Severe storms possible this evening -- Still not entirely clear how the Chicago-area convection and rain/clouds over Southern Michigan will temper the severe weather chances later today as many of the mesoscale models did not pick up on this. It appears there will be some air mass recovery in this zone prior to the arrival of the main wave now moving through southern Wisconsin. Instability is partially a function of lift and advection (cooling) of the upper levels and warm/moisture advection of the low levels (at or a couple kilometers above the surface), and this is a fairly dynamic wave heading our way, so we will maintain the expectation of a cluster or line of storms crossing the lake into Lower Michigan this evening. Scattered storms may also develop ahead of this wave. Shallow and deep-layer shear will increase this evening, and will support damaging wind potential with thermal profiles supporting instability for downdrafts reaching the surface. See the hydrology and marine sections for additional concerns. -- Warm and mostly dry next week -- Ensembles continue to be in fair agreement of a mostly dry and gradually warming week, with highs generally in the mid to upper 80s, approaching 90 toward the latter part of the week. This is due to a high-amplitude blocking pattern setting up over northern North America, and we will likely be on the southeast side of the upper level anticyclone. Can't entirely rule out a backdoor cold front cooling us off slightly next week depending on how the eastern leg of the blocking pattern digs in. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 731 PM EDT Fri Jun 26 2020 The main impacts expected in this forecast period will be showers and storms with lower conditions and gusty winds through the first 6-8 hours, and then some stratus that lingers into tomorrow morning. Showers and storms are beginning to develop, and move over the terminals from west to east. Periods of showers and storms will remain possible, until the main line over WI and IL pushes through from around 02-05z or so. KMKG may not see a lot of thunder, and the I-94 terminals may have a break until the main line arrives. IFR is expected under the storms, and wind gusts of 30-50 mph will be likely. Once the storms move by, showers will linger a bit. We also expect that a layer of IFR stratus will work through the area. This will linger into the mid morning hours, before it lifts out by 18z Sat. The rest of the period should be quiet then. && .MARINE... Issued at 329 PM EDT Fri Jun 26 2020 Southwest winds along the shore have increased this afternoon as expected, gusting to 20 knots. Waves at the Port Sheldon buoy are increasing to 2 feet, and conditions may approach small craft advisory / beach hazard this evening. Thunderstorms may produce gale to storm force winds this evening. Of greater concern, storms crossing the lake this evening may cause water level fluctuations and rip currents if they become well-organized (with a 3 to 5 mb increase in pressure underneath the storm) and fast-moving (50 mph or greater). In past events with fast-moving severe summer storms, water levels can change a foot or more above and below average levels over the course of 30 minutes. In rare cases the increase in water levels can be several feet in a matter of minutes. Do not walk on piers with storms nearby. Stay out of the water when storms are near, and do not go back in the water after the storm tonight. Conditions will be more tranquil over the weekend under high pressure. && .HYDROLOGY... Issued at 329 PM EDT Fri Jun 26 2020 Conditions on the rivers are near to slightly above normal levels for this time of year. Soil moisture ranking percentiles from CPC continue to indicate above to well above normal moisture content. Several convection-allowing model solutions for the storms this evening have been depicting swaths of 2 to 3 inches of rain possible in the southern third of Lower Michigan, assuming there is a period of training/repeating convection for a few hours. Given precipitable water values over 1.7 inches set to move in, storms will tend to be efficient rainfall producers. This may result in short-term flooding tonight. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...CAS DISCUSSION...CAS AVIATION...NJJ HYDROLOGY...CAS MARINE...CAS
Hazardous weather outlook, Jun 26, 3:59 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 359 PM EDT Fri Jun 26 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-272000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 359 PM EDT Fri Jun 26 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening. Some thunderstorms may be severe with damaging wind gusts. Heavy rain in some locations may result in flooding overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service via phone, email, social media, or amateur radio networks. LMZ844>849-272000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 359 PM EDT Fri Jun 26 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to cross Lake Michigan this evening. Thunderstorms may produce winds on the lake to gale or storm force. Water level fluctuations and rip currents are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service via phone, email, social media, or amateur radio networks.
In the hours before
Local storm report, Jun 26, 8:38 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM FLOOD 1 NE MACATAWA 42.78N 86.19W
06/26/2020 OTTAWA MI AMATEUR RADIO
WATER OVER THE ROAD AT CHIPPEWA AND LAKE
STREETS.
&&Local storm report, Jun 26, 9:18 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
918 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HEAVY RAIN 1 NNE BEECHWOOD 42.82N 86.12W
06/26/2020 M1.53 INCH OTTAWA MI MESONET
MESONET STATION CW9372 HOLLAND.
&&Local storm report, Jun 26, 9:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
930 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG LAWRENCE 42.22N 86.06W
06/26/2020 VAN BUREN MI UTILITY COMPANY
NUMEROUS POWER OUTAGES.
&&Local storm report, Jun 26, 9:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
932 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 2 W FENNVILLE 42.59N 86.15W
06/26/2020 M0.38 INCH ALLEGAN MI CO-OP OBSERVER
CO-OP OBSERVER STATION FEVM4 2.3 W
FENNVILLE.
&&Local storm report, Jun 26, 9:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 2 SSW JAMESTOWN 42.80N 85.86W
06/26/2020 M0.79 INCH OTTAWA MI MESONET
MESONET STATION EW0177 HUDSONVILLE.
0903 PM HEAVY RAIN 2 WSW NORTON SHORES 43.15N 86.28W
06/26/2020 M0.38 INCH MUSKEGON MI MESONET
MESONET STATION AT868 NORTON SHORES.
0906 PM HEAVY RAIN 1 SSE WALKER 42.98N 85.74W
06/26/2020 M0.58 INCH KENT MI MESONET
MESONET STATION CW6936 GRAND RAPIDS.
0905 PM HEAVY RAIN 1 SE GRANDVILLE 42.90N 85.74W
06/26/2020 M0.53 INCH KENT MI MESONET
MESONET STATION DW6683 GRANDVILLE.
&&Local storm report, Jun 26, 9:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND GST 2 NNW LAWTON 42.20N 85.87W
06/26/2020 E45 MPH VAN BUREN MI TRAINED SPOTTER
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:41 PM EDT | Areal Flood Advisory | GRR | Kent | 3 hr |
| Jun 26, 8:57 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 65 min |
| Jun 26, 9:27 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 48 min |
| Jun 26, 10:31 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 59 min |
| Jun 26, 10:37 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham | 6 hr |
| Jun 26, 11:04 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 16 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.